Hail, Elbert
- When
- August 18, 11:33 AM MST
- Where
- Elbert County, 6.42 mi SSW of Elbert
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -104.560
A strong thunderstorm produced dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 8:26 AM MST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 926 AM MDT Sat Aug 18 2018 .UPDATE... Issued at 856 AM MDT Sat Aug 18 2018 Water vapor imagery showing upper level trof moving across northwest Colorado this morning with associated cold front now approaching the Continental Divide. Local radar also showing a band of rain showers moving into the mountains now. This line of storm will progressively move east over the Urban corridor between 11 am and noon and over the Eastern Plains this afternoon. Expect storms to intensify as they move east of the Front Range and encounter better low level moisture and more time for daytime heating. Expect a few of these storms to become severe over the plains with hail and damaging winds and expect the main impact may be outflow driven winds up to 70 mph. Current forecast has the earlier timing expected today so minimal changes needed to current forecast. && .SHORT TERM...(Today and tonight) Issued at 249 AM MDT Sat Aug 18 2018 An upper level trough centered over Idaho will move across Wyoming today and by 12Z Sunday strengthen into a closed low over the Nebraska panhandle. Ahead of the main trough/low, a short wave trough will pass through Colorado today. Satellite and radar showing a broken line of showers and thunderstorms with this feature over western Wyoming and Utah. This trough and convection will move into western Colorado early this morning. Showers and storms shift into the north central mountains mid to late morning and then onto the Urban corridor around or shortly after noon. HRRR shows a good blast of wind (40 knots) coming down the foothills with the convection. These downslope winds could limit convection across the Urban corridor. As the trough moves onto the eastern plains, it will encounter greater moisture and instability with CAPE values of 1000- 2000 J/kg. A few severe storms will be possible with wind gusts up to 70 mph and hail to one inch in diameter. A solid line of showers and storms should develop to the east of the Urban Corridor mid to late afternoon. By early evening, this activity is expected to be east of the state. The left exit region of the jet moves over north central Colorado this evening. This may provide enough lift for additional showers and thunderstorms mid to late evening and possibly continuing after midnight. .LONG TERM...(Sunday through Friday) Issued at 249 AM MDT Sat Aug 18 2018 On Sunday morning, a closed upper low will be over the Nebraska Panhandle. This feature will shift to the southeast with a moderate to stronger northerly flow aloft Sunday afternoon. The models generally show the best qpf in proximity to the upper low. Overall the best chance of showers will be through 21z Sunday along the eastern border. Only light and more isolated shower coverage is expected further west. Temperatures will be cooler with highs only in the lower 70s for Denver. In addition, a stronger north to south surface pressure gradient, and decent flow aloft will allow for gusty bora winds in the late morning/afternoon period. Some gusts in the 40 to 45 mph range will be possible over northeast plains. The upper level ridge will build over the region Sunday night into Monday, with clearing skies and cool overnight temperatures. Not much in store for Monday with a dry northwesterly flow in place. Temperatures will warm slightly, but remain below normal as they struggle to reach 80. A strong northwesterly flow will remain over the cwa on Tuesday, with an embedded short wave trough dropping out of the northern Rockies and clipping the northeast corner of the state Tuesday night around 06z. Both the GFS20 and ECMWF are similar in the timing and track of this system, with isolated to scattered pops reflected in the grids at that time, highest in the mountains north of I-70 and over the northeast corner of the state. Wednesday through Saturday, temperatures will warm back to normals with highs in the mid to upper 80s. The upper ridge will build over the region a bit more with more of a westerly flow aloft over Colorado. Still enough subtropical moisture around, with another potential short wave trough brushing across the region on Thursday. Will generally keep isolated pops in the grids each day with isolated to scattered pops possible on Thursday with the passage of the short wave. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 856 AM MDT Sat Aug 18 2018 Expect a line of showers and thunderstorms to move across the terminals between 18-20z with brief heavy rain and winds. Appear main impact will be the winds with this line of storms and certainly could see gusts in the 30-40kt range. More isolated coverage mid to late afternoon. The upper trof will deepen into a closed circulation later tonight and result in additional storms and showers this evening and over night. There is also indication of low clouds developing later tonight and Sunday and will address this for the 18z taf. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Meier LONG TERM...Cooper AVIATION...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Sat Aug 18 2018 COZ030>051-191645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Sat Aug 18 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will continue to move across the mountains and mountain valleys through noon, and then across the Urban Corridor through afternoon. The showers and thunderstorms will continue eastward where they will encounter better moisture and instability on the eastern plains. This may lead to a few storms becoming severe with winds to 70 mph and large hail. The best chance for severe thunderstorms will be east of a line from Greeley to just east of the Denver Metro area to Kiowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cooler and windy weather is expected on Sunday across the northeast plains, where peak wind gusts to 40 mph will be possible. There will still be some scattered showers and thunderstorms, with the best chance over the far eastern plains. The rest of the week, there will be a gradual warming trend with a isolated to scattered afternoon and evening showers and storms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northeast plains of Colorado after 1 pm.
Special Weather Statement
National Weather Service Denver CO
1133 AM MDT SAT AUG 18 2018
COZ036-039>041-181815-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1133 AM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...WEST CENTRAL ELBERT...
WESTERN ARAPAHOE...EAST CENTRAL CLEAR CREEK...DENVER...JEFFERSON AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 1215 PM MDT...
At 1131 AM MDT, Doppler radar was tracking thunderstorms along a
line extending from Brookvale to near Perry Park, or along a line
extending from 24 miles west of Denver to 29 miles north of Colorado
Springs. Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms, and
small hail is possible with the strongest parts of the storms across
Douglas County.
Locations impacted include...
Denver, southwestern Aurora, Lakewood, southern Thornton,
southeastern Arvada, southern Westminster, Centennial, Highlands
Ranch, Castle Rock, southwestern Commerce City, Parker, Littleton,
Englewood, Wheat Ridge, Golden, Greenwood Village, Evergreen, Lone
Tree, Roxborough Park and Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3951 10538 3951 10537 3950 10536 3951 10534
3957 10541 3964 10544 3965 10543 3967 10544
3966 10541 3967 10540 3968 10545 3971 10545
3972 10543 3972 10545 3973 10549 3985 10494
3916 10452 3913 10518
TIME...MOT...LOC 1731Z 255DEG 14KT 3964 10540 3924 10497
SCHLATTERSpecial Weather Statement National Weather Service Denver CO 1216 PM MDT SAT AUG 18 2018 COZ041-046-181900- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 1216 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL 100 PM MDT... At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Greenland, or 23 miles north of Colorado Springs, moving east at 15 mph. Pea to 1/2 inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elbert and Kiowa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3928 10467 3948 10417 3913 10411 3913 10467 TIME...MOT...LOC 1816Z 255DEG 13KT 3914 10466 SCHLATTER
The Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770337.